Texas, 2011Wildfire in Texas, January 2, 2011
January 2, 2011 · NWS BRO · 1 event in 1 county or zone
A very dry atmosphere, increasingly dry and somewhat cured fine fuels (grasses) which were in vast quantity due to the high growth through the first nine months of 2010, and moderate winds allowed a spark from a passing train to blossom into a large conflagration on the King Ranch in Kenedy County on January 2nd. Several smaller fires also started in the Lower Rio Grande Valley, with limited…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very dry atmosphere, increasingly dry and somewhat cured fine fuels (grasses) which were in vast quantity due to the high growth through the first nine months of 2010, and moderate winds allowed a spark from a passing train to blossom into a large conflagration on the King Ranch in Kenedy County on January 2nd. Several smaller fires also started in the Lower Rio Grande Valley, with limited spread due to rapid containment and control.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jan 2, 9:57 AM CST, 1 hour 3 minutes earlier.
Area forecast discussion, Jan 2, 9:57 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
957 AM CST SUN JAN 2 2011
.SHORT TERM /THROUGH 6 PM MONDAY/...CIRRUS RACING THROUGH JET
STREAK OVERHEAD WILL KEEP SKIES MOSTLY CLOUDY FOR MOST OF DEEP SOUTH
TEXAS TODAY. TEMPERATURES WERE HELD A BIT HIGHER OVERNIGHT BY THESE
CLOUDS AND THE BEGINNING OF ONSHORE FLOW. HAVE ADJUSTED TEMPS UP A
TOUCH FOR THE LOWER VALLEY TO ACCOUNT FOR A HEAD START ON HEATING.
REST OF SHORT TERM PACKAGE IN GOOD SHAPE.
&&
.LONG TERM /6 PM MONDAY THROUGH SATURDAY/...THE MAIN WEATHER
CONCERN IN THE MEDIUM TERM...MONDAY NIGHT INTO EARLY WEDNESDAY...IS
BOTH MOISTURE AND TEMPERATURE RECOVERY AS PSEUDO-WARM FRONT
COMBINES WITH PROLONGED PERIOD OF WEAK TO MODERATE UPPER SUPPORT
IN THE FORM OF 250 MB JET DIVERGENCE IN THE RIGHT ENTRANCE REGION
TO POOL MOISTURE ACROSS SOUTH TEXAS. WILL AWAIT FULL PACKAGE OF
12Z GFS TO MAKE ANY ADJUSTMENTS TO RAIN CHANCES...BUT DO EXPECT
THAT TONIGHT...IS THE LAST OF THE COOL TEMPERATURES AS OVERCAST
SKIES AND MODERATING AIRMASS...LEADING TO HIGHER DEW
POINTS...BRING READINGS BACK INTO THE MORE SOUPY UPPER 50S TO
LOWER 60S. LIGHT WINDS AMIDST THE RECOVERY MAY BRING AREAS OF FOG
AS WELL AND WILL CONSIDER ADDING BOTH TUESDAY MORNING AND AGAIN
TUESDAY NIGHT/WEDNESDAY MORNING.
FOR NOW...ANY RAINFALL LOOKS TO BE LIGHT...PERHAPS A TAD MORE THAN
LAST TUESDAY BUT NOT ENOUGH TO HAVE ANY IMPACT ON THE INCREASING
DROUGHT WHICH WASN'T HELPED BY YET ANOTHER DRY COLD FRONT EARLY
NEW YEAR'S DAY. THAT SAID...ANY SMALL VICTORY IN TERMS OF LIGHT
RAIN...HIGH HUMIDITY...AND CLOUD COVER IS BETTER THAN NOTHING.
THERE MAY BE MORE IN THE OFFING THOUGH AS BRIEFED THIS MORNING
THERE ARE SIGNIFICANT DIFFERENCES BETWEEN THE STRENGTH AND
LOCATION OF A MORE ROBUST TROUGH RIPPING THROUGH THE SOUTHERN U.S.
TOWARD THE WEEKEND. 06Z GFS...OFTEN A BIT QUIRKY DUE TO LACK OF
UPDATED RAOB DATA...BRINGS AN ALMOST EL NINO LIKE UPPER LOW INTO
CENTRAL TEXAS SPREADING SIGNIFICANT RAINFALL ACROSS SOUTH TEXAS
AND PERHAPS REACHING THE RIO GRANDE VALLEY. THE ECMWF HAS THE
TROUGH MUCH FARTHER NORTH...LEAVING DEEP SOUTH TEXAS IN MORE
UNFAVORABLE WESTERLY FLOW OFF THE SURFACE AND SIGNIFICANTLY DRIER.
MORE DETAILS WITH THE AFTERNOON PACKAGE.
&&
.MARINE...TODAY THROUGH 6 PM MONDAY...WINDS REMAIN JUST BELOW
ADVISORY CONDITIONS...BUT SEAS ARE STILL 8 FEET OFFSHORE AND 7 FEET
NEAR THE COAST. SMALL CRAFT ADVISORIES ARE STILL IN EFFECT FOR ALL
ZONES THROUGH 6PM. CONDITIONS WILL BEGIN TO IMPROVE LATE THIS
AFTERNOON AS WINDS DECREASE AND ALLOW SEAS TO FALL TO 5 TO 6 FEET.
MONDAY NIGHT THROUGH THURSDAY: RELATIVELY TRANQUIL CONDITIONS TO
START THE PERIOD AS GULF WATERS SIT IN WEAK SOUTHEAST GRADIENT
THAT MAY INCREASE A HAIR BY WEDNESDAY THOUGH NOWHERE NEAR THE
SYNOPTIC FORCING THAT WE SAW LAST WEEK. BY THURSDAY...A WEAK
LOOKING BOUNDARY...FOR NOW...WOULD BRING A SHIFT BACK TO THE
NORTHEAST WITH SOME INCREASE IN SPEEDS AND SEAS BUT TEMPERATURE
ADVECTION SEEMS LIMITED...SO AT MOST CAUTION CONDITIONS WOULD
RETURN LATE WEDNESDAY NIGHT OR THURSDAY.
&&
.AVIATION...HIGH CIRRUS SHIELD IS ONLY CLOUD COVER EXPECTED TODAY.
SFC WINDS WILL GRADUALLY TURN TO THE NORTHEAST BY NOON WHILE WINDS
ALOFT SHIFT QUICKLY FROM NORTHEAST TO SOUTHWEST BETWEEN 5 AND 7KFT.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 65 50 67 58 / 0 0 10 20
BROWNSVILLE 65 49 68 58 / 0 0 10 20
HARLINGEN 66 46 68 57 / 0 0 10 20
MCALLEN 66 49 70 56 / 0 0 10 20
RIO GRANDE CITY 67 46 70 52 / 0 0 0 20
SOUTH PADRE ISLAND 65 52 67 63 / 0 0 10 20
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS EVENING FOR GMZ150-155-
170-175.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
SHORT TERM UPDATE..64/JS
LONG TERM UPDATE...52/BSG
MARINE...64/52
AVIATION...52/JS
GRAPHICS...CAMPBELLHazardous weather outlook, Jan 2, 4:02 AM CST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
402 AM CST SUN JAN 2 2011
TXZ248>257-031200-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
402 AM CST SUN JAN 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH PADRE
ISLAND AND BOCA CHICA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A MODERATE RISK OF RIP CURRENTS IS LIKELY AT THE LOCAL BEACHES
THROUGH MUCH OF THE FORECAST PERIOD.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ130-132-135-150-155-170-175-031200-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
402 AM CST SUN JAN 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE GULF OF MEXICO WATERS
EAST OF PADRE ISLAND FROM 0 TO 60 NAUTICAL MILES OFFSHORE UNTIL 6
PM CST THIS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
Wildfire, Kenedy
- When
- January 2, 11:00 AM CST to 10:00 PM CST
- Where
- Kenedy forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
Emergency Management called in from Willacy County were notified of a rapidly growing wildfire in south central Kenedy County just west of Highway 77 near Rudolph. Before it was over, more than 7,000 acres of ranchland burned. Efforts from Willacy County Fire and Emergency Management, the U.S. Fish and Wildlife Service, and others helped contain the fire nearly 12 hours after it began.
There was no property damage or known livestock injury or death; only wide swaths of grass, brush, and some mesquite burned.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Guam, January 2, 20112 deaths · 1 injured · 1 event
- Winter Weather in Oregon, January 2, 20111 death · 2 injured · $50,000 · 1 event
- Winter Storm and Flooding in California, January 2 to 3, 2011$18 million · 77 kt wind · 18 events
- Rip Current in Florida, January 2, 20114 injured · 1 event
- Wildfire in Texas, January 2, 20111 injured · $15,000 · 1 event
- High Surf in Hawaii, January 2 to 7, 201114 events
- Winter Storm in Montana, January 2 to 3, 20113 events
- Flooding in Nebraska, January 2 to 16, 20112 events
- Flash Flood and Heavy Snow in California, January 2 to 3, 2011$1,000 · 2 events
- Flood in Montana, January 2 to 7, 20111 event
- Lake-Effect Snow in New York, January 2 to 3, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277513.